FDA Warns on Codeine Use for Children

FDA Warns on Codeine Use for Children

February 22nd, 2013 // 4:22 pm @

Children shouldn’t be given codeine to relieve pain after having their tonsils or adenoids removed because the medication can cause death, the Food and Drug Administration warned Wednesday.

The FDA said it would require all codeine-containing products to carry a boxed warning, the agency’s toughest, to instruct doctors against use in children after such surgeries.

The agency said it received reports of 13 deaths of children who had surgery and got codeine-containing drugs afterward. A review of the deaths, which occurred from 1969 to 2012, found that most took place after surgery to remove tonsils and adenoids, and many of the children had sleep apnea.

The FDA said there was evidence the children were rapidly metabolizing the codeine, which caused their livers to convert the drug into life-threatening or fatal amounts of morphine.

“Since these children already had underlying breathing problems, they may have been particularly sensitive to the breathing difficulties that can result when codeine is converted in the body to high levels of morphine,” the FDA said. But because it isn’t easy to figure out which children are rapid metabolizers of the drug, the FDA said codeine shouldn’t be used at all in children who have surgery to remove their tonsils or adenoids.

Tonsils are in the back of the throat, while adenoids are behind the nose. They can become infected and in some cases need to be removed if they cause breathing or ear problems. Tonsil removal used to be a routine procedure for children, but has become more rare; doctors say children with frequent strep throat may need to have their tonsils removed.

More than 500,000 children 15 years old and younger have their tonsils removed each year, according to the American Academy of Otolaryngology-Head and Neck Surgery. It isn’t clear how many children have just their adenoids removed—a far less invasive surgery that requires only the use of over-the-counter drugs like Tylenol for pain relief.

Pamela Nicklaus, a pediatric otolaryngologist at Children’s Mercy Hospitals and Clinics in Kansas City, Mo., explained that many doctors have already moved away from using codeine products in children after surgery to remove tonsils, and rarely prescribe any narcotic drug for young children. However, some doctors prescribe prescription medicines for older children after surgery.

Dr. Nicklaus said there is mounting evidence that ibuprofen—the active ingredient in drugs including Advil—can safely be used after surgery. It had been thought ibuprofen and similar drugs might increase the risk of bleeding.

The FDA said 1.7 million prescriptions were written for codeine-containing medicines for children up to age 17 in 2011, although it isn’t known how many were meant for use after surgery.

The warning against giving children codeine doesn’t apply to cases other than tonsil or adenoid surgery, the FDA said, although “codeine should only be used if the benefits are anticipated to outweigh the risks.”

Codeine is used, usually in combination with other active ingredients, in some prescription cough medicines. It is also available in combination with the pain reliever acetaminophen.


Subscribe Now

Testimonial

"ExpertBriefings.com always selects excellent speakers – some of the best I have ever heard. Their messages are direct, clear, timely, and relevant."

Anon A. Mouse

Featured Partner